MAUDE Adverse Event Report: SMITH & NEPHEW, INC. META-TAN LAG SCREW DRIVER; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. META-TAN LAG SCREW DRIVER; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 71631440
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Foreign Body Reaction (1868); Device Embedded In Tissue or Plaque (3165)
Date of Event 06/21/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during a removal procedure of a meta-tan nail, the inner rod of the meta-tan lag screw driver which was connected to the lag screw broke off.The piece remains at the connection part of the lag screw.The procedure was cancelled and the nail could not be removed.No furhter complications were reported.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during a removal procedure of a meta-tan nail, the inner rod of a meta-tan lag screw driver broke.The broken piece of the meta-tan lag screw could not be removed from the nail, therefore the nail could not be removed.The procedure was cancelled, and there is no surgery planned at the moment.No further complications were reported.
 
Additional Manufacturer Narrative
H2: additional information ¿b5, d4, h6¿.
 
Additional Manufacturer Narrative
The associated device was returned and evaluated.The visual inspection revealed that a piece of the threaded end broke off and a piece of the retaining rod cap is broken off.These pieces were not returned.The retaining rod and the lag screw driver both were returned.The device exhibits signs of significant wear and use.This inspection was conducted using a magnifying glass.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of instructions for use for care, maintenance, cleaning and sterilization of smith & nephew orthopedics devices revealed that visually inspecting for damage or wear, including components in their disassembled state prior to re-assembly as well as ensuring components are re-assembled securely is indicated.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
META-TAN LAG SCREW DRIVER
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19740971
Report Number1020279-2024-01369
Device Sequence Number7673932
Product Code HSB
UDI-Device Identifier00885556158340
UDI-Public00885556158340
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K122170
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/09/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71631440
Device Lot Number16ESY0086
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/24/2024
Supplement Date Received by Manufacturer07/02/2024
08/07/2024
Initial Report FDA Received Date07/15/2024
Supplement Report FDA Received Date07/23/2024
08/09/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/10/2017
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown